Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 11, 2018, 4:19 PM EDT for Albemarle County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 11, 2018, 4:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:39 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 11, 2:39 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 239 PM EDT Wed Jul 11 2018 .SYNOPSIS... A cold front will gradually move south of the area by late today. High pressure will build north of the area through the end of the week. An upper level disturbance may cross the area during the second half of the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Cold front has reached central Virginia this afternoon and will continue pushing southward through the evening hours. 1000-1500 J/KG of MLCAPE has developed across central Virginia and that combined with effective bulk shear values of 30-35 knots will provide for an environment favorable for scattered shower/thunderstorm development near the front. A strong to even locally severe storm is possible ahead of the front this afternoon (mainly across Nelson/Albemarle), with large hail and damaging winds the primary threats, but drier air and short time window will serve as limiting factors. The highest risk will be south/east towards Richmond/Norfolk where SPC has outlined a Marginal Risk. Elsewhere partly-mostly sunny skies with fair weather cumulus and dry conditions expected. For tonight, an upper level shortwave will cross the region, and that will keep skies partly cloudy, but conditions will remain dry. Some patchy fog possible in the favored valleys and in locations that see rain this afternoon. In addition some lower stratus may also try to make it into portions of southern Maryland on developing easterly flow. Lows will range from the upper 50s to upper 60s in most locations, except around 70F in the urban centers and along the larger bodies of water. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... High pressure will build north of the region on Thursday. A weak disturbance aloft will also be moving across the Delmarva northeastward, and that combined with light easterly flow and increased instability near the Chesapeake Bay may be enough to trigger some isolated showers during the day along and east of I-95. However, instability will be shallow so showers will be weak and short-lived. Highs will be in the low to mid 80s. Surface high pressure and building heights aloft will then dominate the weather through Friday night with mostly clear/sunny skies, light winds, and dry conditions. Lows 60-70F Thursday night, highs 83-88F Friday, and lows 63-73F Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A surface high pressure system looks to set up over the region for most of Saturday. This system will gradually move offshore, shifting surface winds out of the south for the late afternoon and evening. At the same time, a 500mb ridge, centered over the Mississippi River Valley, will be weakening throughout the day. This looks to allow for a weak shortwave to swing through the region late Saturday night into Sunday. With a warm and humid air mass set up over the region, aided by the lift from the aforementioned shortwave, showers and thunderstorms are possible late Saturday night and especially Sunday. Thunderstorm chances look to be greatest in western and southwestern portions of the CWA. Max temps for both days will be in the upper 80s to low 90s. For Monday, expect a chance of some showers and storms to continue. The combination of a continued warm and moist air mass and a few weak pulses of upper-level energy should continue to provide a chance for some pop-up showers and storms. Max temps will continue into the upper 80s to low 90s. On Tuesday, a cold front looks to move through the area in the afternoon or evening timeframe. With a warm and moist airmass in place out ahead of the front, showers and thunderstorms are again possible, especially in the afternoon and evening timeframe. Not much change in temperature for Tuesday, with max temps remaining consistent in the upper 80s to low 90s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A cold front will move south of the region through the remainder of today, with high pressure building in behind tonight into Thursday. Light north to northeast flow is expected and conditions should largely remain VFR. One exception may be CHO, as thunderstorms initiate along the front this afternoon. As low level flow turns more easterly towards Thursday morning, some MVFR stratus may try to develop across southern and eastern Maryland, but current indications are that they should not reach any TAF sites. An upper level disturbance may then lead to an isolated shower near the metro areas on Thursday, but any impacts are unlikely. VFR conditions will prevail through Friday night as high pressure gradually builds from the north. Most of Saturday should be VFR for much of the region. However, late on Saturday, an upper-level disturbance will move through the region, bringing clouds and a chance of showers and thunderstorms along with it. This will continue into Sunday, so sub-VFR conditions could be possible Saturday and Sunday. && .MARINE... A cold front has moved south of the waters this afternoon. Northerly winds from 10-15 knots are expected behind the front through tonight. An isolated thunderstorm could affect waters near southern Maryland later this afternoon. Hi-resolution model guidance is depicting a brief surge in low level winds late this evening, and SCA criteria may be approached for a brief window. Confidence not high enough yet at this time for issuance, and it may be able to be covered with a Marine Weather Statement if it occurs. Sub-SCA winds are then generally expected through Friday night as high pressure builds back in from the north. A few isolated showers are possible Thursday with a weak upper level disturbance. With high pressure over the region early Saturday, expect sub-SCA criteria winds. With an approaching upper-level disturbance on Saturday night into Sunday, some showers and thunderstorms are possible. SCA criteria winds will be possible with any showers and storms that may develop over the waters during this period, but largely expected to remain just below SCA criteria. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...CJL AVIATION...MM/CJL MARINE...MM/CJL
Hazardous weather outlook, Jul 11, 5:16 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 516 AM EDT Wed Jul 11 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 516 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-120930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 516 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 4:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 NW ARRINGTON 37.71N 78.93W
07/11/2018 NELSON VA 911 CALL CENTER
DOWNED TREE ON TYE BROOK HWY/ROUTE 56
&&
EVENT NUMBER LWX1800907
IMRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:29 PM EDT | Small Craft Advisory | LWX | 8 hr | |
| Jul 11, 3:15 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 45 min |
| Jul 11, 7:30 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.